Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS Jackson, MS

February 26, 2008Catahoula Parish, Concordia Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Feb 26, 2008, 1:35 AM CST for Catahoula Parish, Concordia Parish, Tensas Parish, Louisiana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2008, 1:35 AM CST (07:35 UTC)
Expired
Feb 26, 2008, 2:00 AM CST
In force
25 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Catahoula Parish, LA, Concordia Parish, LA, Tensas Parish, LA

What was reported inside it

TimeReportWhereRemark
Feb 26, 1:45 AM CSTHAIL 0.75Harrisonburg, LAPENNY SIZE HAIL REPORTED BY CATAHOULA S.O.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 12:10 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 260735
SVRJAN
LAC025-029-107-260800-
/O.NEW.KJAN.SV.W.0129.080226T0735Z-080226T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
135 AM CST TUE FEB 26 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CATAHOULA PARISH IN NORTHEAST LOUISIANA...
  NORTHEASTERN CONCORDIA PARISH IN NORTHEAST LOUISIANA...
  SOUTHWESTERN TENSAS PARISH IN NORTHEAST LOUISIANA...

* UNTIL 200 AM CST

* AT 135 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF WALLACE RIDGE...OR ABOUT 24 MILES NORTHWEST OF
  FERRIDAY...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEE BAYOU AND 7 MILES NORTH OF CLAYTON BY 150 AM CST...
  7 MILES SOUTH OF COOTER POINT BY 155 AM CST...
  HELENA AND WATERPROOF BY 200 AM CST...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3167 9193 3185 9195 3192 9159 3188 9158
      3191 9153 3193 9151 3198 9129 3169 9139
TIME...MOT...LOC 0735Z 261DEG 52KT 3179 9183

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 12:58 AM CST, 37 minutes earlier.

Area forecast discussion, Feb 26, 12:58 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1258 AM CST TUE FEB 26 2008

.DISCUSSION...UPDATED FORECAST TO ADD SVR TSTM WATCH NO. 76 FOR MOST
AREAS EAST OF NATCHEZ TRACE THRU 6AM.
&&

.PREV DISCUSSION...
UPDATE: 00Z LCH/JAN RAOBS SHOW THE CAPPING INVERSION IS STRONG AS
EXPECTED OVER THE SYSTEM WARM SECTOR. DEEP CONVECTION BREAKING OUT
OVER THE ARKLATEX REGION WILL STRUGGLE MIGHTILY IF IT RACES TOO FAR
EAST OF STRONGER FORCING AND THE BETTER INSTABILITY AXIS...AND
RECENT RADAR TRENDS OF DYING EWD-MOVING SUPERCELL CROSSING NC LA
CONFIRM THIS. HOWEVER...PROGRESSIVE NATURE OF THE TROUGH WILL ALLOW
BETTER FORCING/INSTABILITY TO REACH NORTHWEST PORTIONS OF THE AREA
BEFORE 11 PM AND THERE ARE NO CHANGES TO SVR WEATHER THINKING FROM
PREVIOUS FORECAST. OTHERWISE...JUST MADE MINOR ADJUSTMENTS TO FIT IN
CURRENT TEMP/CLOUD/WIND OBSERVATIONAL TRENDS. THE UPDATED AVIATION
FORECAST DISCUSSION IS BELOW. /EC/

PREVIOUS DISCUSSION...A MUCH MORE PLEASANT AND MILD AFTERNOON HAS
BEEN ENJOYED BY ALL ACROSS THE ARKLAMISS TODAY. INCREASING SOUTHERLY
FLOW DEVELOPING AHEAD OF A POTENT STORM SYSTEM HAS SCOURED OUT THE
MOIST INVERSIONS JUST ABOVE GROUND THAT HAVE BEEN THE CAUSE OF THE
COOL AND CLOUDY CONDITIONS AROUND THE ARKLAMISS THE PAST FEW DAYS.
LATEST SATELLITE IMAGERY SHOWS THAT THIS SOUTHERLY FLOW HAS TAPPED
INTO A GULF MOISTURE FEED THIS AFTERNOON WITH LOWER STRATUS CLOUDS
JUST OFF TO OUR SOUTHWEST RIGHT NOW INDICATIVE OF A MODIFIED
MARITIME GULF AIR MASS BEING BROUGHT INLAND. SOME MODELS YESTERDAY
PROGGED RATHER STRONG MOISTURE RETURN (AS IS NOW BEING OBSERVED).
THIS DEVELOPMENT DEFINITELY INCREASES THE CHANCES FOR ACTIVE WEATHER
ACROSS PORTIONS OF THE LOWER MISSISSIPPI VALLEY LATE TONIGHT AS THE
MENTIONED POTENT UPPER LEVEL DISTURBANCE PUSHES EAST FROM THE
PLAINS.

LATEST THINKING IS THAT UPPER LEVEL DYNAMICS, ATMOSPHERIC FORCING,
AND WIND SHEAR ASSOCIATED WITH THIS SYSTEM WILL BE MORE THAN
SUFFICIENT FOR THE PRODUCTION OF SEVERE STORMS. HOWEVER...THERMAL
CAPPING AND QUESTION MARKS ABOUT INSTABILITY ARE THE BIG DETRIMENTS
TO SEVERE WEATHER PRODUCTION. CONS FOR SEVERE WEATHER STAND
THE HIGHEST CHANCE OF BEING NEGATED IN FAR NORTHWEST AND WESTERN
ZONES THIS EVENING WHERE ANY STORMS WILL HAVE THE POTENTIAL FOR
HAIL...HIGH WINDS...AND EVEN TORNADOES. LATER IN THE NIGHT LOW LEVEL
INSTABILITY SHOULD DECREASE AS ACTIVITY MOVES FURTHER EAST INTO
SOMEWHAT COOLER TEMPERATURES AT THE SURFACE. SEVERE WEATHER IS STILL
POSSIBLE ALL THE WAY EAST THROUGH NORTHEAST AND SOUTH-CENTRAL
MISSISSIPPI, BUT POTENTIAL REALLY DROPS UP VERY LATE TONIGHT WHEN
ACTIVITY APPROACHES FAR SOUTHEAST MISSISSIPPI. NOW IT APPEARS UPPER
LEVEL FORCING WILL BE STRONG ENOUGH TO ENSURE ALMOST EVERYONE FROM
THE I-20 CORRIDOR NORTHWARD AT LEAST GETS WET...WITH CHANCES OF
RECEIVING PRECIP MORE QUESTIONABLE TOWARD THE FAR SOUTH END OF THE
FORECAST AREA.

A POTENT COLD FRONT MOVING THROUGH THE AREA WILL BE THE BACK EDGE OF
THUNDERSTORM POTENTIAL...MOVING OUT OF FAR EASTERN ZONES JUST AFTER
DAYBREAK. SOME CLEARING COULD TAKE PLACE AS THE FRONT MOVES
OUT...BUT MORE LOW CLOUDS SHOULD MOVE BACK IN LATER IN THE DAY FROM
THE NORTH AS STRONG COLD AIR ADVECTION TAKES PLACE. THE BOTTOM EDGE
OF A LARGER UPPER LEVEL TROUGH EXPECTED TO PASS ACROSS NORTHERN
ZONES SHOULD SQUEEZE OUT A FEW LIGHT SHOWERS OR PATCHES OF DRIZZLE
LATER TOMORROW WITH EVEN A FEW INSIGNIFICANT FLURRIES POSSIBLE
AROUND THE GOLDEN TRIANGLE TOMORROW NIGHT WHEN COLD AIR FINALLY
POURS IN.

TOMORROW WILL SPELL THE BEGINNING OF A RATHER CHILLY PERIOD THAT
SHOULD LAST THROUGH WEDNESDAY NIGHT AS TEMPERATURES GENERALLY RUN
SOME 10 TO 15 DEGREES BELOW NORMAL. MODIFICATION WILL START ON
THURSDAY...BUT TRULY MILD WEATHER MAY NOT RETURN AGAIN UNTIL THIS
WEEKEND.

THE REST OF THE FORECAST HAS BEEN UNCHANGED AND I ATTACHED PORTIONS
OF THOSE DISCUSSIONS DEALING WITH LATE IN THE WEEK AND INTO THE
WEEKEND:

PREVIOUS DISCUSSION...THE SURFACE HIGH SHIFTS EAST OF THE FORECAST
AREA BY SUNRISE THURSDAY AND LIGHT WARM AIR ADVECTION DEVELOPS
DURING THE DAY. RAIN CHANCES INCREASE BY THE END OF THE WORK WEEK
WHEN MOISTURE INCREASES AHEAD OF AN APPROACHING SURFACE TROUGH. A
HEALTHY SHORTWAVE SHIFTS ACROSS THE AREA FRIDAY AFTERNOON. LOWER
LAYERS OF THE ATMOSPHERE REMAIN RELATIVELY STABLE SUGGESTING
ELEVATED CONVECTION FOR FRI FOR NOW. FORECAST SOUNDINGS ALSO SUGGEST
A WEAK CAP FOR MOST OF THE DAY.

THE AIR MASS DRIES QUICKLY FRIDAY NIGHT IN THE WAKE OF THE UPPER
WAVE. THE SURFACE TROUGH WASHES OUT AS IT DRIFTS SWD. ENSEMBLE
MEMBERS SHOW A PRETTY WIDE RANGE FOR POPS INTO SATURDAY. WILL FOLLOW
GFS FOR NOW AND LEAVE WEEKEND DRY. WILL SEE BACKING UPPER FLOW AND
INCREASING WARM AIR ADVECTION BY SUNDAY AS A NEGATIVELY TILTED WAVE
DIGS INTO ERN TX./03/

&&

.AVIATION...WARM ADVECTION MVFR STRATUS DECK ASSOC WITH NWD SURGE OF
RICHER GULF BOUNDARY LAYER HAS INVADED MUCH OF CNTRL SRN MS THIS
EVNG AND HAVE UPDATED MEI/HBG TO REFLECT THIS TREND...BUT IT APPEARS
THAT THE LOWER CIGS WILL BE TRANSIENT. ALL ELSE IS GENERALLY ON
TRACK: /EC/

WILL BRING IN MVFR/IFR CIGS/VIS TO WESTERN SITES WITH CB AHEAD OF
FRONT AFTER 03Z...WITH TSRA EAST BY 06-08Z. EXPECT PERIODS OF TSRA
OVERNIGHT TO TEMPORARILY DROP CONDITIONS TO LIFR AS FRONT
PASSES...BEFORE BREEZY POST-FRONTAL NORTHWEST FLOW ENTERS WEST AFTER
12Z AND CIGS/VIS LIFT TO VFR /BB/.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR MSZ026>033-
     036>039-042>066-072>074.

     LAKE WIND ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR MSZ018-019-
     025-034-035-040-041.

LA...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR LAZ023>026.

     LAKE WIND ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR LAZ007>009-
     015-016.

AR...LAKE WIND ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR ARZ074-075.

&&
Hazardous weather outlook, Feb 25, 3:58 PM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CST MON FEB 25 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
262200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
358 PM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS FOR TONIGHT ACROSS
THE ENTIRE OUTLOOK AREA WITH THE FOCUS MAINLY ON THE NORTHWEST HALF
BETWEEN 9 PM AND 3 AM. THE GREATEST RISK FOR LARGE HAIL UP TO GOLF
BALLS...DAMAGING WINDS UP TO 70 MPH AND A FEW TORNADOES IS DEFINED
BY THE AREA ALONG AND NORTHWEST OF THE NATCHEZ TRACE PARKWAY. THE
STORMS SHOULD TEND TO BECOME LESS NUMEROUS AS THEY MOVE FARTHER EAST
EARLY TUESDAY MORNING.

THE SEVERE STORMS WILL BE POSSIBLE AS A VERY STRONG UPPER DISTURBANCE
MOVES OUT OF THE PLAINS PUSHING A STRONG SURFACE COLD FRONT INTO THE
LOWER MISSISSIPPI VALLEY. THE FRONT SHOULD TRIGGER A BROKEN LINE OF
THUNDERSTORMS BUT THE AIR MASS AHEAD OF THE FRONT IS FORECAST TO
REMAIN CAPPED BY A WARM LAYER OF AIR ALOFT UNTIL AFTER MIDNIGHT. IF
STORMS DEVELOP JUST AHEAD OF THE LINE...SUPERCELLS ARE LIKELY IN THE
VERY STRONG SHEAR ENVIRONMENT. LARGE HAIL AND DAMAGING WINDS APPEAR TO
BE THE MAIN RISK ALTHOUGH TORNADOES CANNOT BE RULED OUT.

THE LINE OF STORMS WILL TRAVEL FROM THE NORTHWEST DELTA TO THE NATCHEZ
TRACE CORRIDOR BETWEEN 9 PM AND 2 AM AND THE LINE WILL PUSH SOUTHEAST
OF THE NATCHEZ TRACE BETWEEN 2 AM AND 5 AM. THE LINE IS EXPECTED TO
WEAKEN AND IT MOVES SOUTHEAST OF THE NATCHEZ TRACE AFTER MIDNIGHT
INTO A SOMEWHAT MORE STABLE AIR MASS. THE STORMS SHOULD COMPLETELY
EXIT SOUTHEAST MISSISSIPPI BEFORE 8 AM TUESDAY.

AS THE COLDER AIR RUSHES IN TUESDAY...NORTHWEST WINDS WILL INCREASE
AND BECOME GUSTY TO BETWEEN 20 AND 30 MPH. A LAKE WIND ADVISORY WILL
BE IN EFFECT FOR MOST LOCATIONS TUESDAY BEFORE THE WINDS DIE DOWN
TUESDAY EVENING FROM THE NORTH AT 10 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FOR SEVERAL HOURS LATE TONIGHT.
OTHERWISE...ACTIVATION IS NOT EXPECTED FROM TUESDAY AFTERNOON
THROUGH SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:56 AM CSTSevere Thunderstorm WarningJANCatahoula, Concordia, Tensas34 min
Feb 26, 2:28 AM CSTSevere Thunderstorm WarningJANCatahoula, Concordia30 min
Feb 26, 4:27 AM CSTWind AdvisoryJANCatahoula, Concordia, East Carroll, Franklin, Madison, Morehouse and 3 more8 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.